Heat, Arlington
- When
- July 17, 12:00 PM EST to 4:00 PM EST
- Where
- Arlington forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
A hot and very humid airmass seeped into the Mid Atlantic on July 17 and July 18. The heat index value climbed to around 105 degrees both afternoons.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A hot and very humid airmass seeped into the Mid Atlantic on July 17 and July 18. The heat index value climbed to around 105 degrees both afternoons. Emergency response officials reported sporadic incidents of heat-related illness, such as shortness of breath and heat exhaustion, around the Washington/Baltimore Metropolitan region. Three deaths were attributed directly to this heat wave. The deaths occurred in the Maryland suburbs of Washington DC.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 10:04 AM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1104 AM EDT MON JUL 17 2006 .SHORT TERM /REST OF TODAY/... SFC HIGH CENTERED ACROSS SOUTHERN WV AND SFC RIDGE EXTENDING EASTWARD INTO THE NORTHERN MID ATLANTIC ARE COMBINING WITH STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE TO PRODUCE SUNNY SKIES OVER A BROAD AREA FROM THE OH AND TN VALLEYS EASTWARD TO THE MID ATLANTIC COAST. TEMPERATURES AT 15Z ALREADY IN THE UPPER 80S AND LOWER 90S EAST OF THE BLUE RIDGE...AND CURRENT HEAT ADVISORY FOR LARGE AREA EAST OF THE BLUE RIDGE LOOKS REASONABLE. NO UPDATES PLANNED TO CURRENT ZONE FORECAST. && .PREV DISCUSSION... /ISSUED 330 AM EDT MON JUL 17 2006/ SHORT TERM...TODAY AND TONIGHT... MAIN CONCERN IN THE SHORT TERM IS THE HEAT. AS PREVIOUS FCSTR MENTIONED...THE FLOW TODAY IS EXPECTED TO BE LGT WITH HIGH PRES JUST TO THE WEST. IN ADDITION WITH ANY FLOW EXPECTED TO BE MORE OF A NW TO N TRAJECTORY...ANY DOWNSLOPE EFFECT SHOULD BE MINOR WHICH HELPS KEEP DEWPOINTS INTO THE UPPER 60S INSTEAD OF MIXING OUT DUE TO STRONGER DOWNSLOPE. MAX TEMPS AROUND 100 ARE LIKELY IN THE DC/BALT METROS AS WELL AS FREDERICK MD AND FREDERICKSBURG VA. COMBINED WITH DEWPOINTS IN THE UPPER 60S (TYPICAL DPTS FOR THIS TIME OF YR) WE SHOULD NEAR 105 DEG MAX HEAT INDEX AT SEVERAL LOCATIONS WHICH IS OUR CRITERIA FOR HEAT INDEX. SINCE IT IS STILL A MORE SENSITIVE TIME OF YR FOR HEAT RELATED INJURIES ESPECIALLY IN THE CITIES...FEEL MORE CONFIDENT TO EXPAND THE PREVIOUSLY ISSUED ADVISORY...NOW TO INCLUDE THE ENTIRE BALT/DC METRO AREAS PLUS CENTRAL MD TO HAGERSTOWN AND NORTHERN VA DOWN TO FREDERICKSBURG. HAVE LEFT OUT THE CENTRAL SHENANDOAH AND LOWER SRN MD SINCE THEY ARE UNLIKELY TO MEET CRITERIA DUE TO TOPO AND SLIGHT MODERATION FROM TIDAL WATERS, RESPECTIVELY. WILL CONTINUE SPS FOR 100-105 DEG HEAT INDEX IN OTHER AREAS AWAY FROM THE HIGH TRRN. MAINLY CLEAR SKIES TODAY AND TNGT. MIN TEMPS TNGT REFLECT A STRONG URBAN HEAT ISLAND. LONG TERM...TUESDAY THROUGH SUNDAY... IN SUMMARY...IT/LL FEEL SUMMERY. TUE LOOKS TO BE THE HOTTEST DAY OF THE LONG TERM STRETCH...WITH TEMPS ABOVE 95 DEG F...MAYBE PUSHING 100 DEG F IN A FEW SPOTS. DEWPOINTS NEAR 70 DEG F WILL MAKE IT FEEL 100 TO 105 DEG F. SUNSHINE...FILTERED THROUGH A MILKY COATING OF HAZE...WILL PREVAIL THROUGH EARLY/MID AFTERNOON...HOWEVER...THE GFS AND NAM SHOW CLOUDS BUILDING UP LATER IN THE AFTERNOON AND EVENING HOURS. A FRONT APPROACHING FROM THE NORTH MAY SERVE AS A ZONE OF CONVERGENCE LATER IN THE AFTERNOON/EVENING FOR SEMI-ORGANIZED CONVECTION ACROSS OUR NORTHWEST/NORTHERN CWA. THIS IS WHERE THE BEST SHEAR WOULD RESIDE. HOWEVER...THE ENTIRE CWA WILL BE UNDER THE INFLUENCE OF A HIGH CAPE ENVIRONMENT...AND COULD SEE LATE AFTERNOON/EVENING TSRA DEVELOP FURTHER SOUTHEAST...BUT THE ATMOSPHERE WILL NEED TO OVERCOME SOME INHIBITION FIRST. ANYWAY...HAVE INTRODUCED CHC POPS FOR SCATTERED AFTERNOON/EVENING CONVECTION ACROSS A LOT OF THE CWA...EXCEPT FOR LOWER SLGT CHC POPS TOWARD THE POTOMAC HIGHLANDS/CENTRAL SHENANDOAH VALLEY AREA. FRONT TRIES TO MAKE ITS WAY SOUTH THROUGH THE CWA LATER TUE NGT INTO WED MORNING. THE TAIL PROBABLY GETS HUNG UP ACROSS OUR SOUTHWEST CWA BEFORE THE FRONT WASHES OUT. FOR THIS REASON...WILL HAVE LOW POPS WED AFTERNOON/EVENING THROUGH THE HIGHLANDS/CENTRAL SHEN VALLEY...WITH NO WX ELSEWHERE. IF FRONT DOES PUSH SOUTH...LIGHT NORTHERLY FLOW WILL ENSUE. MAX T SHOULD GET KNOCKED DOWN INTO THE LOWER 90S FOR WED. MADE FEW CHANGES THU AND BEYOND. IT MAKES SENSE FOR TEMPS TO HEAT BACK UP TOWARD 95 THU AND FRI AHEAD OF ANOTHER COLD FRONT THAT MAY BRING TSRA FRI/FRI NGT...BEFORE TEMPS GET NUDGED DOWN A BIT FOR THE WEEKEND (BUT STILL ABOVE CLIMO). AVIATION... NO CONCERNS IN THE AVIATION DEPT. MARINE... NO CONCERNS IN THE MARINE DEPT. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...HEAT ADVISORY FOR DCZ001 UNTIL 9 PM MONDAY. MD...HEAT ADVISORY FOR MDZ003>007-009>011-013-014 UNTIL 9 PM MONDAY. VA...HEAT ADVISORY FOR VAZ041-042-052>057 UNTIL 9 PM MONDAY. WV...HEAT ADVISORY FOR WVZ053 UNTIL 9 PM MONDAY. MARINE...NONE. && SHORT TERM...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1113 AM EDT MON JUL 17 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-181045- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1113 AM EDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN PLACE FOR THE BALTIMORE AND WASHINGTON REGION THIS AFTERNOON THROUGH EARLY EVENING FOR HEAT INDEX VALUES NEAR 105 DEGREES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING...MAINLY FOR LOCATIONS NORTH AND WEST OF WASHINGTON DC. A HEAT ADVISORY MAY BE NEEDED TUESDAY FOR MUCH OF THE AREA EAST OF THE BLUE RIDGE MOUNTAINS...INCLUDING THE BALTIMORE AND WASHINGTON DC METROPOLITAN REGIONS...AS HOT...HUMID AIRMASS WILL STILL BE OVER THE MID ATLANTIC. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMITH
The national radar mosaic for the moment the first event began.
10 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520139, 5520140, 5520141, 5520142, 5520143, 5520144, 5520145, 5520146, 5520147, 5520148.